Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Charleston, SC

June 19, 2005Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 19, 2005, 2:45 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 2:45 PM EDT (18:45 UTC)
Expired
Jun 19, 2005, 3:24 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:00 PM EDTTSTM WND DMGJacksonboro, SCRESIDENT REPORTED LARGE TREE LIMBS DOWN IN YARD.
Jun 19, 3:00 PM EDTHAIL 0.88Jacksonboro, SCPUBLIC REPORTED NICKEL HAIL AT RESIDENCE IN JACKSONBORO ALONG EDISTO RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 191845
SVRCHS
SCC019-029-191930-
/O.NEW.KCHS.SV.W.0089.050619T1845Z-050619T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS HAIL.  THIS STORM WAS LOCATED NEAR ADAMS RUN...OR ABOUT 19   
  MILES SOUTHWEST OF SUMMERVILLE...MOVING SOUTHWEST AT 5 MPH.        
  ANOTHER SEVERE STORM WILL CONTINUE NEAR EDISTO.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ADAMS RUN...
  JACKSONBORO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3280 8022 3286 8040 3276 8057 3258 8044

$$
2 follow-up statements
000 
WWUS52 KCHS 191857
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT SUN JUN 19 2005

SCC019-029-191930-
/O.CON.KCHS.SV.W.0089.000000T0000Z-050619T1930Z/
CHARLESTON-COLLETON-
257 PM EDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CHARLESTON AND COLLETON COUNTIES...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR PARKERS FERRY...OR ABOUT 17 MILES 
SOUTHEAST OF WALTERBORO...MOVING SOUTHWEST AT 5 MPH.  ANOTHER SEVERE 
STORM IS JUST OFFSHORE OF FOLLY BEACH MOVING ALONG THE BEACHES NEAR 
KIAWAH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3280 8022 3286 8040 3276 8057 3258 8044

$$
000 
WWUS52 KCHS 191924
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT SUN JUN 19 2005

SCC019-029-191935-
/O.CAN.KCHS.SV.W.0089.000000T0000Z-050619T1930Z/
CHARLESTON-COLLETON-
325 PM EDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND COLLETON
COUNTIES HAS BEEN CANCELLED...

AT 324 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3280 8022 3286 8040 3276 8057 3258 8044

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:40 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 12:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN JUN 19 2005

.MARINE UPDATE...WILL ISSUE QUICK MARINE UPDATE TO INCRS SPEEDS TO
THE 15-20 KT RANGE OVER ALL AREAS...INCLUDING THE HARBOR. DOWNTOWN
CHARLESTON OBS HAVE BEEN COMING IN AT 15-20 MPH THE PAST FEW HRS AND
AREA BUOYS ARE SUSTAINED 15-20 KT WITH GUSTS 20-25 KT. CHAS HARBOR
PILOT BOAT JUST CAME IN WITH A REPORT OF OF 3-5 FEET AND 15-20KT
WINDS WITHIN 20NM OF SHORE.

WILL RAISE SCEC FOR CHAS HARBOR.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jun 19, 4:44 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
444 AM EDT SUN JUN 19 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-201000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
444 AM EDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...CONDITIONS ARE FAVORABLE FOR A FEW STRONG OR
SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. WIND
GUSTS PAST 60 MPH...LARGE HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS
ARE THE WEATHER HAZARDS. PLEASE REFER TO THE DAY ONE CONVECTIVE
OUTLOOK AND THE SEVERE WEATHER OUTLOOK ISSUED BY YOUR NATIONAL
WEATHER SERVICE IN CHARLESTON FOR ADDITIONAL INFORMATION.

.WATERSPOUTS...CONDITIONS ARE SLIGHTLY FAVORABLE FOR WATERSPOUTS ON
THE MARINE AREA TODAY. MARINERS SHOULD TAKE IMMEDIATE EVASIVE ACTION
IF IN THE VICINITY OF WATERSPOUTS.

.RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING
ALONG THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.STRONG THUNDERSTORMS...CONDITIONS ARE SLIGHTLY FAVORABLE FOR A FEW
STRONG THUNDERSTORMS MONDAY AFTERNOON. GUSTY WINDS...SMALL
HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS ARE THE WEATHER HAZARDS.
PLEASE REFER TO THE LATEST DAY TWO CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE
SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. RIVER LEVELS MAY FALL
BELOW FLOOD STAGE AT BURTONS FERRY ON WEDNESDAY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED TODAY.

33

In the hours before

Special weather statement, Jun 19, 1:42 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN JUN 19 2005

SCZ042-043-047-191845-
HAMPTON-INLAND COLLETON-INLAND JASPER-
142 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY
AND COLLETON COUNTY THROUGH 245 PM EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF SALKEHATCHIE...OR
ABOUT 4 MILES NORTH OF YEMASSEE...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SALKEHATCHIE...BLAKE...
YEMASSEE...BLOUNTVILLE...KRESS...DAVIDSON...MCPHERSONVILLE...
BARKERVILLE...EARLY BRANCH AND FECHTIG THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC
Local storm report, Jun 19, 2:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             JAMES ISLAND            32.73N 79.93W
06/19/2005  0.88 INCH        CHARLESTON         SC   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC BETWEEN JAMES ISLAND
            AND SECESSIONVILLE.

&&

JPC
Local storm report, Jun 19, 2:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
218 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WEST ASHLEY             32.80N 80.01W
06/19/2005  0.75 INCH        CHARLESTON         SC   PUBLIC

            DIME TO PENNY SIZE HAIL REPORTED BY PUBLIC.

&&

JPC
Local storm report, Jun 19, 2:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             JOHNS ISLAND            32.72N 80.07W
06/19/2005  0.88 INCH        CHARLESTON         SC   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED FROM TRAINED SPOTTER AT JOHNS
            ISLAND COUNTY AIRPORT.

&&

JPC
Special weather statement, Jun 19, 2:32 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT SUN JUN 19 2005

GAZ119-191900-
COASTAL CHATHAM-
232 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 300 PM
EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OSSABAW ISLAND...OR ABOUT 15 MILES
SOUTHEAST OF RICHMOND HILL...MOVING SOUTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OSSABAW ISLAND THROUGH
300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 19, 2:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             CUMMINGS                32.79N 80.99W
06/19/2005  0.88 INCH        HAMPTON            SC   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED BY TRAINED SPOTTER.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:46 PM EDTSevere Thunderstorm WarningCHSCharleston59 min
Jun 19, 1:52 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Jun 19, 2:09 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Jun 19, 2:13 PM EDTSevere Thunderstorm WarningCHSBeaufort49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.